Forum

Gilenya & PML

Hi

The recent article on the MS Society homepage http://www.mssociety.org.uk/ms-news/2015/08/us-gilenya-patients-develop-pml describes two new cases of Gilenya users in the US being diagnosed with PML. I was also told by my MS Specialist Nurse that there has been one case confirmed in the UK. I appreciate that the condition is very rare and these cases represent a tiny proportion of Gilenya users in the UK, however, having researched PML and scared the living bejeezus out of myself, I’m seriously thinking of coming off the drug entirely.

Just wonder if anyone else on Gilenya shares these concerns and if you’ve come off Gilenya?

​Any comments/opinions gratefully received.

Thanks

JZ

Sorry, the link doesn’t work. Try this one, or alternatively just go to the homepage and see the article under ‘Latest Research’ dated 05/08/2015.

http://www.mssociety.org.uk/ms-news/2015/08/us-gilenya-patients-develop-pml

I am on Tecfidera and was concerned when a case of PML linked to Tecfidera came to light. I contacted my MS nurse who reassured that part of the routine blood tests they do on me are to check the white blood cell count, (White blood cells are what keep PML in check).

I guess the same tests are done when on Fingolimod but I don’t know - I would check with my nurse. Are they checking fo PML?

Multiple Sclerosis Research: ClinicSpeak: another case of PML in an MSer on fingolimod does say to stop Fingolimod if PML is suspected.

do not worry.

but also, do not neglect your blood count tests.

any immuno-modulating / immuno-suppressing drug will increase the risk of PML.

but for such a risk to become a realistic threat, you need a very low blood count for a sustained period of time.

of course any and all concerns should be raised with MS nurses / drug company representatives, but be assured, with regular blood tests, things like PML can be predicted and thus avoided with a very high certainty.

also, PML is not doom. there was a recent case of a woman contracting it and surviving it without any consequences.

it sounds scary, but then so are things like ISIS…

Thanks for your replies.

I have discussed this with my MS Nurse and neurologist and they assure me that my bloods are monitored and that my white cell count is always within safe parameters. I just worry though. I just wondered if anyone else was worried enough to stop their treatment?

I’m due to see the Nurse again next week and I think I’ll raise it again. For reassurance if nothing else.

Thanks for your comments Paolo but ISIS sounds scary because it IS scary

JZ

my point was, if you persist in putting yourself in harms way, (either by continuing on with your DMD therapy despite several less than favourable blood tests results, or by going to Syria to hang out with cowards in black pyjamas,) your outlook could be potentially bleak.

ie. your actions can avert disaster; you have the power of foresight and thus have little to actually fear. be cautious, not worried.